New Mexico, 2012

Tornado and Flash Flooding in New Mexico, July 5, 2012

July 5, 2012 · NWS ABQ · 4 events in 3 counties and zones

High pressure aloft became centered over Missouri with weaker centers present over parts of eastern New Mexico. This pattern maintained a persistent south to north steering component within a deep monsoonal moisture plume over the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High pressure aloft became centered over Missouri with weaker centers present over parts of eastern New Mexico. This pattern maintained a persistent south to north steering component within a deep monsoonal moisture plume over the state. Precipitable water values were 150-200% of normal. A well defined easterly wave sliding into the state from the southeast provided an additional source of instability for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 10:46 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 5, 10:46 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 AM MDT THU JUL 5 2012

.AVIATION...
18Z TAF CYCLE
STORMS HAVE FIRED UP QUICKLY AS MONSOONAL MOISTURE CONTINUES TO
RESIDE OVER WESTERN AND CENTRAL NEW MEXICO. A SLIGHTLY DRIER
AIRMASS HAS ENTERED OVER FAR EASTERN AREAS. BASED ON STEERING FLOW
AND UPPER WAVE CONSIDERATIONS HAVE GONE BULLISH FOR TS IMPACTS AT
MANY OF THE TERMINAL FORECAST POINTS. ESPECIALLY FMN...GUP AND
SAF. ALSO BELIEVE ABQ LATER IN THE DAY. STEERING FLOW HAD ADJUSTED
SOME SO LVS WILL BE UNDER THE GUN AS WELL FOR A PORTION OF THE
DAY. DECIDED TO GO WITH CB MENTION AT BOTH ROW AND TCC. EASTERN
WAVE CURRENTLY OVER FAR SOUTHWEST TEXAS COULD EITHER ENHANCED OF
RESTRICT TSTORM DVLP ACROSS PORTIONS OF THE EAST CENTRAL AND
SOUTHEAST PLAINS SO BEING CONSERVATIVE AT THIS TIME ALTHOUGH
BELIEVE ROW COULD INTO THE MIX THIS EVENING. STAY TUNED ON THAT.
AS WHAT WAS OBSERVED YESTERDAY...LOCALIZED MICROBURST WINDS COULD
CREATE GUSTS OVER 50 MPH PLUS VIS RESTRICTIONS FOR A BRIEF PERIOD
DUE TO HEAVY RAIN. TEMPERED WIND GUSTS...GENERALLY 40 KT OR BELOW
DUE TO STORMS AND WILL UPDATE WHEN WARRANTED.

&&

.PREV DISCUSSION...327 AM MDT THU JUL 5 2012...
...CONTINUED STREAM OF MOISTURE TO LEAD TO INCREASED RAINFALL
CHANCES TODAY...

MOISTURE FIELDS CONTINUE TO BECOME BETTER
ESTABLISHED IN A FAVORABLE MONSOON REGIME. HIGH PRESSURE ALOFT HAS
ITS MAIN CENTROID OVER STATE OF MISSOURI WITH WEAKER CENTERS OF
STRUGGLING TO OCCASIONALLY TAKE SHAPE IN PARTS OF EASTERN NEW
MEXICO. OVERALL THIS WILL KEEP A SOUTH-NORTH STEERING COMPONENT
FOR ANY DEVELOPING STORMS TODAY...AND COVERAGE IS EXPECTED TO RAMP
UP AS DEEPER MOISTURE AND OTHER PERTURBATIONS INTERACT. THE
CIRCULATION THAT WAS IN SOUTHERN TEXAS A FEW DAYS AGO HAS NOW
ROUNDED SOUTH OF SONORA...AND IS CURRENTLY PUSHING NORTHWARD
THROUGH ARIZONA. A BRIEF GLIMPSE OF A PSEUDO-CIRCULATION ALMOST
LOOKED TO TAKE SHAPE IN NORTHWESTERN NM LATE LAST EVENING...BUT
NOT MUCH EVIDENCE OF THIS IS LEFT NOW. ALSO OF NOTE...UPSTREAM AND
JUST EAST OF THE BIG BEND ANOTHER WELL DEFINED CIRCULATION HAS
DEVELOPED IN TEXAS...AND COULD BE A PLAYER INTO LATE FRIDAY AND
THE WEEKEND. SATELLITE SOUNDER AND RADIOSONDE DATA ARE ALL SHOWING
AN INCH OR GREATER OF PRECIPITABLE WATER ACROSS NEW MEXICO AND
ADJACENT AREAS. DEBRIS CLOUDS FROM YESTERDAYS ACTIVITY ARE STILL
QUITE NUMEROUS...BUT ARE ERODING AWAY FAIRLY QUICKLY. DAYTIME
HEATING SHOULD MAKE QUICK USE OF THE AVAILABLE MOISTURE AND
INSTABILITY...AND AS CLOUDS AND STORMS REPLENISH MAX TEMPS WILL
NOT BE ABLE TO CLIMB AS HIGH AS YESTERDAY. THE EASTERN PLAINS WILL
HAVE LESS COVERAGE...BUT STILL POTENTIAL THERE...ESPECIALLY WITH
RESIDUAL MESOSCALE COLD POOLS AND OUTFLOW BOUNDARIES FROM LAST
EVENING. WILL KEEP FLASH FLOOD WATCH AS IS...BUT CONVECTION MAY
EVEN SUSTAIN ITSELF IN A FEW AREAS BEYOND MIDNIGHT TONIGHT.

INTO FRIDAY...THE MOISTURE PLUME WILL BEGIN TO LEAN
SOME...PRIMARILY STRETCHING FROM THE GILA INTO THE NORTHERN
MOUNTAINS. THE WESTERN TWO THIRDS OF THE STATE WILL HAVE DECENT
PROBABILITIES...BUT JUST A SLIGHT CHANCE FOR THE EASTERN PLAINS.
FORECAST MODELS SEEM TO BE DRAGGING THE AFOREMENTIONED TEXAS
CIRCULATION INTO CHIHUAHUA WHICH COULD INDUCE A BRIEF STINT OF
SUBSIDENCE OVER SOME SOUTHERN ZONES FRIDAY. HIGH PRESSURE WILL BE
BROADENING SOME THROUGH FRIDAY...AND BY SATURDAY IT BEGINS TO
SWELL INTO THE GREAT BASIN. THIS COULD STEER THE CIRCULATION FROM
TEXAS AWAY FROM NEW MEXICO...IF CURRENT MODEL DEPICTIONS HOLD. THE
PLUME OF MOISTURE WOULD LIKELY STRETCH AND BECOME A BIT MORE
CONCENTRIC OVER WESTERN ZONES OF NEW MEXICO AND LAY OVER INTO SOME
NORTHERN ZONES. SHIFTING WINDS NEAR THE NORTHEASTERN PLAINS MAY
ENHANCE SOME CONVECTIVE DEVELOPMENT LATE SATURDAY. BOTH FRIDAY AND
SATURDAY WILL OBSERVE NEAR TO SLIGHTLY BELOW AVERAGE TEMPERATURES.

HIGH PRESSURE ALOFT BEGINS TO AMPLIFY MORE OVER UTAH INTO
SUNDAY...AND WHILE STEERING FLOWS WILL BE ALTERING...THE ABILITY
FOR MOISTURE TO BE RECYCLED SHOULD PERSIST...ESPECIALLY ALONG THE
NORTHERN TIER OF HIGH TERRAIN ZONES. HIGH PRESSURE WILL FLOAT
ABOUT THE FOUR CORNERS REGION THROUGH MUCH OF NEXT WEEK. ANY
EASTERLY WAVES OR PERTURBATIONS FROM THE GULF OF MEXICO OR TEXAS
WOULD HAVE OPPORTUNITY TO MAKE IT INTO NEW MEXICO.

52

.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE CENTERED OVER MISSOURI AND A TROUGH ALOFT
ALONG THE PACIFIC NORTHWEST COAST WILL PERSIST INTO FRIDAY ALLOWING
A STREAM OF MONSOONAL MOISTURE TO CONTINUE OVER THE WESTERN TWO-
THIRDS OF NEW MEXICO. A COUPLE UPPER LEVEL DISTURBANCES IN THE MOIST
SOUTHERLY FLOW AND DAYTIME HEATING WILL RESULT IN DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MOVING SLOWLY TO THE
NORTH OR NORTHWEST. FLASH FLOODING FROM LOCALLY HEAVY RAINFALL IS
POSSIBLE IN AND NEAR THE BURN SCARS BOTH TODAY AND FRIDAY.

WITH WETTING RAINS AND THE INCREASE IN CLOUD COVER WILL COME COOLER
THAN NORMAL DAYTIME TEMPERATURES FOR CENTRAL AND WESTERN NEW MEXICO
BOTH THURSDAY AND FRIDAY ALONG WITH GOOD TO EXCELLENT OVERNIGHT RH
RECOVERY THROUGH AT LEAST FRIDAY NIGHT. NEAR TO ABOVE NORMAL DAYTIME
TEMPERATURES AND A SIGNIFICANTLY LESSER CHANCE FOR SHOWERS AND
STORMS WILL BE THE RULE FOR THE EASTERN THIRD OF OUR REGION THROUGH
FRIDAY AS THE MOISTURE STREAM FAVORS CENTRAL AND WESTERN AREAS.

00Z MEDIUM RANGE MODEL SOLUTIONS CONTINUE TO SHOW A TRANSITION IN
THE UPPER LEVEL HIGH...WITH THE CENTER GRADUALLY BUILDING BACK
TOWARD THE WEST STARTING FRIDAY NIGHT INTO SATURDAY. ALTHOUGH SOUTH
TO SOUTHEAST SURFACE FLOW WILL PERSIST ACROSS MUCH OF OUR AREA OVER
THE WEEKEND...THE DRYING INFLUENCE OF THE HIGH PRESSURE ALOFT WILL
LIMIT AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT IN OUR REGION
TO THE MOUNTAINS AND FAR WEST...ESPECIALLY BY SUNDAY. EARLY NEXT
WEEK...THE UPPER HIGH WILL BE OVER UTAH AND MOISTURE WILL CONTINUE
ACROSS MUCH OF THE AREA. AS A RESULT...CHANCES FOR WETTING RAINS
WILL CONTINUE IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ508-509-511-526.

&&
Hazardous weather outlook, Jul 5, 4:50 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT THU JUL 5 2012

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

DEEPER SUBTROPICAL MOISTURE WILL CONTINUE TO PUSH INTO NEW MEXICO
TODAY...LEADING TO AREAS OF HEAVY RAINFALL OVER THE WESTERN TWO
THIRDS OF THE STATE. LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR...ESPECIALLY OVER AREAS RECENTLY SCARRED BY WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE ON FRIDAY AND
TO A LESSER EXTENT ON SATURDAY. AGAIN...AREAS WITHIN THE WESTERN
TWO THIRDS OF THE STATE WILL BE MOST SUSCEPTIBLE TO LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

52

In the hours before

Local storm report, Jul 5, 7:30 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 AM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 N FLOYD               34.25N 103.58W
07/04/2012                   ROOSEVELT          NM   FIRE DEPT/RESCUE

            2 POWER POLES DOWNED AND IRRIGATION UNITS OVERTURNED

&&

EVENT NUMBER ABQ1201259

GUYER

The radar

The Holloman AFB radar (KHDX), 48 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Flash Flood, Lincoln

When
July 5, 12:15 PM MST to 2:00 PM MST
Where
Lincoln County, 5.19 mi W of Alto to 1.42 mi W of Alto
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
33.400, -105.770

Narrow stream channels quickly rose with water levels reaching a depth of 4 feet. the flood waters moved debris and boulders the size of car tires 10 to 15 feet downstream. Culverts were compromised in the Eagle Creek residential area with numerous roads washed out, especially along Forest Road 127A. Paved roads in the area were less impacted.

Tornado, Socorro

When
July 5, 2:36 PM MST to 2:40 PM MST
Where
Socorro County, 1.85 mi ENE of (Onm)socorro Arpt to 1.82 mi ENE of (Onm)socorro Arpt
Rating
EF0
Path length
0.13 mi
Path width
20 yd
Reported by
Public
Coordinates
34.030, -106.870

A brief landspout tornado was observed, but no damage was reported. KOB-TV relayed a photo of the landspout from a viewer located about 20 miles from the parent thunderstorm.

Hail, Bernalillo

When
July 5, 3:10 PM MST to 3:12 PM MST
Where
Bernalillo County, 4.57 mi E of Sandia Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -106.290

Penny size hail 4.6 miles east of Sandia Park.

Flash Flood, Socorro

When
July 5, 5:20 PM MST to 5:40 PM MST
Where
Socorro County, 1.85 mi ESE of Luis Lopez to 0.7 mi E of Laborcita
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.980, -106.860

Rapidly rising water in an arroyo near San Antonio resulted in the closure of State Road 1. Flood waters also impacted a nearby home about halfway between Luis Lopez and San Antonio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyThe tornado archive for New Mexico, 2012Warnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381167, 390985, 381169, 381168.